My doctor just recently started me on Symlin about 4 days ago. I noticed the Symlin seemed to work with very low carb meals during the weekend but it has never worked in the morning between 6am - 12pm for me. I’m experiencing major highs during this time. For example, yesterday morning I ate one packet of oatmeal and took 15mcg of Symlin. Within an hour, my BG was 323. This morning, my BG was 219 when I woke up, so I took a few units of Novolog to correct before I ate. However, I increased my Symlin to 30mcg and my sugars are sitting at 202 an hour later. My doctor has me cutting both my basal and bolus insulin doses. I have read what other users have done to correct highs but even raising my Symlin dose and bolus does not seem to work effectively. Maybe I need to go back to my usual basal dose? I really hope I don’t because I feel my lantus has contributed to my weight gain. Any help on this?
It is absolutly normal for your bg to run high when you initially start Symlin. Remember any adjustments you make to your insulin usually take a week for you to then identify a pattern. I too felt panicked when I first started symlin when I found my bg was elevated. My Dr. warned me...you are going to run sweet for awhile. It takes a month to get yourself used to this new medication and the adjustments you will be making as you slowly increase the mcg. The goal is to keep you from haveing a SEVERE LOW BLOOD SUGAR! The severe low is not for 15min it can last a dangerous hour. So you've only been on this med for 4 days. Chill.
So is it dangerous for me to be increasing the Symlin doses? I’m increasing all three doses to 30mcg to see how I react. My BG this morning only increased, it never dropped at all. I took 4 units of Novolog before I ate, took my Symlin at 30mcg and then added another 5 units. After about an hour and a half, my blood sugar was spiking big time, so I took another 5 units to correct. I know I may seem crazy but I’m tired of these super highs. I was only going to increase my morning dose to 30mcg, but I’m going to increase the other two as well. And if that doesn’t work, then I have no idea. It’s hard to wait a month when BGs are running 250-300 consistently.
Also, how does everyone time their Symlin injections? I read some take it 15 min before eating and others right before. How do you time your insulin injections with that as well?
Believe me, I know it is hard to wait. As far as side effects of Symlin it is a good idea to go at least 5 days on one dose, then increase to the next mcg on the 6th day. Symlin makes your insulin work more effectivly so be very careful how close in time you take insulin to your symlin injection.
I use an insulin pump so I inject symlin and then use a combo bolus on my pump. With injections you dose Symlin before your meal and then dose insulin after the meal. Sometimes I will dose Symlin 15 min before a meal. At those times it does help curb my appetite and lower my blood glucose if I've been high.